Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 61, NWS Wilmington, OH

July 9, 2003Wayne County, Indiana

NWS Wilmington, OH issued this flash flood warning at Jul 9, 2003, 3:43 AM EST for Wayne County, Indiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2003, 3:43 AM EST (08:43 UTC)
Expired
Jul 9, 2003, 5:45 AM EST
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Wayne County, IN

The radar

The Indianapolis radar (KIND), 110 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1587 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 090845
FFWILN
INC177-091145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
343 AM EST WED JUL 9 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN INDIANA...

* UNTIL 645 AM EST...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER CENTRAL AND
  NORTHERN WAYNE COUNTY. UP TO 2 INCHES OF RAIN HAD FALLEN SINCE 3 
  AM...WITH AN ADDITIONAL 1 TO 2 INCHES EXPECTED THROUGH 530 AM.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  CAMBRIDGE CITY...
  CENTERVILLE...
  DUBLIN...
  FOUNTAIN CITY...
  HAGERSTOWN...
  RICHMOND...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.  
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. 

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY
BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:12 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 9, 2:12 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
312 AM EDT WED JUL 9 2003

YET ANOTHER TSTM COMPLEX RIDING STAGNANT FRNTL BNDRY ON CURRENT IR
SAT.  TSTMS TRACKING ACRS INDIANA HAVE BEEN WEAKENING OVER LAST FEW
HRS...AND APPEAR TO BE MSTLY SUBSEVERE.  MORE TSTMS FURTHER WEST
ACRS MISSOURI AND WESTERN ILL APPEAR DESTINED TO TRACK TOWARDS NRN
KENTUCKY FOR MID MRNG INTO AFTN.  BIGGER CONCERN FROM TSTMS TO OUR
WEST IS HVY RAIN POTENTIAL.  STORMS LINING UP WEST-EAST ACRS EAST
CNTRL INDIANA...AND THAT IS PROGGED TO MOVE INTO FLOOD RAVAGED AREAS
ACRS NW FCST AREA.

AS STATED ABV...BIGGEST CONCERN FOR NEXT 24 HRS LOOKING TO BE MORE
TOWARDS POTENTIAL FOR HVY RAIN AND THREAT FOR ADDL FLOODING.  SVR
THREAT HAS DIMINISHED FOR MUCH OF FCST AREA AS AFTN/EVNG CONVECTION
ON TUESDAY REALLY WORKED OVER ATMOSPHERE.  CANNOT RULE OUT AN ISOLD
SVR STORM TODAY...WITH GREATEST CHC ACRS SOUTHERN PORTIONS OF FCST
AREA.  FLOOD WATCH SET TO EXPIRE AT 12Z THIS MRNG...AND WITH MORE
CONVECTION EXPCTD TODAY...WILL EXTND FLOOD WATCH ACRS NORTHERN 1/2
FCST AREA THRU TONIGHT.  ANY PCPN WILL WORSEN ONGOING FLOODING IN
WEST CNTRL OH...AND HVY RAIN THAT FELL IN DAY/CMH AREAS TUES COULD
MEAN INCREASE FLOODING POTENTIAL IN THESE AREAS.  HAVE DECIDED TO
EXTND WATCH A BIT FURTHER SOUTH...TO ENCOMPASS AREAS TO NORTH OF CVG
METRO.  ALSO WITH MORE CLOUDS IN AREA...WILL DROP HEAT ADV FOR CVG
AND HAMILTON CO.

ETA/GFS STILL FOCUSING ON FROPA ACRS FCST AREA THURS EVNG/NIGHT AS
STRONG S/WV SPINS UP SFC LO AND TRACKS IT THRU LOWER GRT LKS.  BOTH
MODELS (WITH GFS ESPECIALLY AGGRESSIVE) TRYING TO BRING DRY PUNCH IN
ACRS NORTHERN COUNTIES TONIGHT WITH BNDRY FOCUSING CLOSER TO OH
RIVER.  CONSIDERING MODELS HAVE HAD POOR TIME RESOLVING MESOSCALE
FEATURES LAST FEW DAYS AND WITH BNDRY REMAINING IN AREA...DO NOT
AGREE WITH THESE SOLNS AND WILL KEEP HI CHC POPS FOR ENTIRE FCST
AREA TONIGHT.  BETTER FOCUS FOR CONVECTION THOUGH APPEARS TO BE ACRS
SOUTHERN 1/2 FCST AREA.  LKLY POPS AS S/WV TRACKS INTO FCST AREA
THURS AFTN...WITH TSTMS ENDING FROM WEST TO EAST LATE EVNG INTO ERLY
FRI MRNG.  THE MUCH NEEDED BREAK FROM ALL OF THESE TSTMS STILL LOOKS
ON TRACK FOR FRI INTO THE WEEKEND AS FRNTL BNDRY MOVES WELL OFF TO
THE SOUTH AND EAST.

TEMPS...WENT WITH FWC GUID TODAY AS MAV/MET GUID APPEAR TOO COOL.
GENERALLY CLOSE TO MAV TONIGHT INTO FRI.  TEMPS NEAR NORMAL FOR
WEEKEND WITH REASONABLE AMT OF SUNSHINE.

.ILN...OH...FLOOD WATCH THROUGH 8 AM THURS FOR WEST CENTRAL AND
CENTRAL OHIO...AND THE MIAMI VALLEY.
IN...FLOOD WATCH THROUGH 8 AM THURS FOR PORTIONS OF WHITEWATER
VALLEY.
KY...NONE.

RYAN
Hazardous weather outlook, Jul 8, 4:54 AM EST, 22 hours 49 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
554 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE
THREATS.  FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE ALONG AND NORTH OF INTERSTATE
70.  THE FLOOD WATCH FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH THURSDAY NIGHT.  ANY OF THESE
THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT.

RYAN

In the hours before

Special weather statement, Jul 8, 10:33 PM EST, 5 hours 10 minutes before
INZ050-058-059-OHZ045-046-053>056-060>065-070>072-090430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1133 PM EDT TUE JUL 8 2003

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE WHITEWATER
AND MIAMI VALLEYS...AND MUCH OF CENTRAL OHIO HAS BEEN CANCELLED.
THUNDERSTORMS HAVE WEAKENED OVER THE LAST TWO HOURS...AND HAVE NOW
MOVED EAST OF THESE AREAS.  THEREFORE...THE WATCH HAS BEEN
CANCELLED.

RYAN
Special weather statement, Jul 8, 11:29 PM EST, 4 hours 14 minutes before
INZ066-073>075-080-KYZ089>100-OHZ073-074-077>082-088-090500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1229 AM EDT WED JUL 9 2003

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR THE TRI STATE
AREA...AND SOUTH CENTRAL OHIO HAS BEEN CANCELLED. THUNDERSTORMS
HAVE WEAKENED OVER THE LAST TWO HOURS...AND HAVE NOW MOVED EAST OF
THESE AREAS. THEREFORE...THE WATCH HAS BEEN CANCELLED.

RYAN
Local storm report, Jul 9, 12:00 AM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
100 AM EDT WED JUL 09 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1155 PM    CELINA                    OH   FLASH FLOOD
07/08/03   MERCER                         MANY ROADS AND HIGHWAYS
                                          CLOSED DUE TO WATER COUNTY
                                          WIDE. STATE OF EMERGENCY
                                          CONTINUES DUE TO FLOODING

MBP

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:18 PM ESTSevere Thunderstorm WarningILNFayette, Union, Wayne42 min
Jul 9, 5:28 PM ESTSevere Thunderstorm WarningILNRipley47 min
Jul 9, 5:38 PM ESTSevere Thunderstorm WarningILNSwitzerland52 min
Jul 9, 6:10 PM ESTFlash Flood WarningILNSwitzerland3 hr

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.